Some people with multiple myeloma get eye problems like blurred vision, swollen or bulging eyelids, dry or watery eyes, and even vision loss. You might hear your doctor refer to these as “ocular manifestations.”
How can a type of cancer that starts in your white blood cells cause this? Eye complications are most often linked either to side effects from treatments or to infections, which are more common in people with multiple myeloma. But in some cases, they’re an effect of the illness itself.
How Can Multiple Myeloma Treatments Lead to Eye Problems?
Proteasome inhibitors and immunomodulators. Medications like bortezomib (Velcade) belong to a class of drugs called proteasome inhibitors that work by slowing the replication of cancer cells. Lenalidomide (Revlimid) is an immunomodulator, which means it acts on your immune system. But these drugs sometimes cause eye-related side effects during or after treatment, such as:
Corticosteroids (steroids). High doses of drugs such as dexamethasone and prednisone, given alone or along with other myeloma treatments, increase your risk for cataracts. This eye condition causes clouding in the lenses of your eyes.
High doses of steroids can also spike your blood sugar levels (hyperglycemia) and put you at risk for diabetic retinopathy. That’s a condition that damages blood vessels at the back of the eye (in your retina).
Many patients treated with the drug have changes to their cornea (surface of the eye) called keratopathy. In some patients, this can cause symptoms such as blurred vision, dry eyes, or being less able to see. In most cases, these side effects seem to be temporary, but they can last for some time after treatment.
Antibody-drug conjugates. Antibodies are proteins your body makes to help fight infections. Belantamab mafodotin-blmf (Blenrep) and teclistamab-cqyv (Tecvayli) include man-made antibodies that target cancer cells, linked to a drug that kills the cells. Your doctor will recommend belantamab mafodotin-blmf only if you’ve tried at least four other multiple myeloma treatments without success. It increases your risk for cornea damage, which can lead to dry eyes, blurry vision, and vision loss.
In an FDA study, around 77% of people who took this drug got some form of eye complication. Before you take each dose, you’ll need an eye exam to look for any changes.
High-dose therapy and stem cell transplantation (HDT-SCT). This is a common treatment for multiple myeloma. You get high doses of chemo and radiation. But along with cancer cells, this kills healthy stem cells, which make your blood cells. So you also get a transplant of stem cells, either your own or from a donor, via an IV. Some people with multiple myeloma get cataracts a few months after finishing this treatment. If you’ve had HDT-SCT, get your eyes checked by an ophthalmologist regularly.
When treating your multiple myeloma, your doctor will most likely combine two or more drugs to make them more effective. If you notice any eye problems, tell your doctor. They may be able to switch drugs or adjust your doses to better suit your needs.
What’s the Role of Infections?
Multiple myeloma makes you more vulnerable to infections, including eye infections. This type of cancer affects white blood cells found in your bone marrow called plasma cells. When they’re healthy, plasma cells help produce infection-fighting antibodies. But cancer interferes with this process.
Similarly, while certain treatments for multiple myeloma fight off cancer cells, they also destroy those infection-fighting white blood cells. This raises your risk for eye infections and other infections, like shingles and herpes simplex 1, that could affect your eyes.
Some of the drugs that increase your risk for infection include:
- The proteasome inhibitor bortezomib (Velcade)
- Daratumumab (Darzalex), a monoclonal antibody
- Immunomodulators such as Thalidomide (Thalomid)
- Chemotherapy drugs
- High-dose steroids
How Else Could Multiple Myeloma Damage Your Eyes?
Plasma cells that are cancerous produce abnormal antibodies called “paraprotein” that serve no useful purpose. Too much paraprotein buildup can make your blood thick and sticky. This is called hyperviscosity.
If the paraprotein buildup reaches very high levels, your blood can get so thick that blood flow to the area around your eyes is reduced or blocked. This can lead to vision loss and other eye problems. Deposits of paraproteins in the area around your eyes can also cause issues.
Also, myeloma cells can change your blood chemistry, making it more likely to form clots. Sometimes, a clot can form in the blood supply to your eyes, leading to sudden sight loss.
In rare cases, myeloma cells clump together near your eye to form a tumor called a plasmacytoma. This can cause issues like reduced vision, double vision, and pain in your eyes.
Can Other Medical Conditions Increase Your Risk?
Your risk for eye problems resulting from multiple myeloma or its treatments is higher if you also have certain medical conditions that can affect your eyes.
What Are the Symptoms?
Eye complications of multiple myeloma or its treatments can lead to symptoms like:
- Blurred or reduced vision
- Double vision
- Vision loss
- Constant headaches that are new or different for you
- Swelling or bulging in one or both eyes
- Pain, redness, or irritation
- Eye discharge or watery eyes
- Dry eyes
Call your doctor if you notice any of these symptoms. Get help right away if you have sudden changes like vision loss or you’re seeing double.
Some people are diagnosed with multiple myeloma after their eye doctor or optician notices symptoms and refers them to an oncologist for testing.
How Are Eye Complications of Multiple Myeloma Treated?
Your treatment depends on what’s causing your eye issues. You might need to see an ophthalmologist (an eye specialist) to help you manage the problems.
If your eye problems are directly related to multiple myeloma, your doctor will work with you to bring your cancer under control. For example, you might get radiation to get rid of myeloma cells that affect your eye area.
If the eye issues are due to treatment side effects, your doctor could prescribe you a different drug. If an infection is causing eye problems, your doctor can give you antibiotics or antivirals to bring it under control.
If you have dry eyes, lubricating eyedrops, also known as artificial tears, can ease symptoms for a short time. For severe dry eyes, you can opt for gels and ointments. These might blur your vision for a bit.
You can get most artificial tears without a prescription. But before you try them, check with your doctor to see if it’s a good idea.
Things You Can Do to Manage Your Eye Problems
While you’re being treated for multiple myeloma, you can take steps to reduce your risk for eye problems:
- Practice good hygiene. Wash your hands regularly and keep your fingers and nails out of your eyes. Try not to rub your eyes. Don’t share clothes or towels if someone in your household is sick or has an infection.
- Schedule regular checkups with an eye specialist, even if you don’t wear glasses. Tell them you have multiple myeloma so they can look for any signs of eye problems.
- Take care of eye problems like cataracts or diabetic retinopathy. Multiple myeloma or its treatments can make these issues worse.
If you notice eye problems, let your local department of motor vehicles (DMV) know. You may need to retake your vision screening test to see if you’re allowed to legally drive. These standards vary from state to state.